MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 500 USP UNITS/5ML; PREFILLED HEPARIN FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 500 USP UNITS/5ML; PREFILLED HEPARIN FLUSH SYRINGE
Catalog Number 306531
Health Effect - Clinical Codes Bacterial Infection (1735); Fever (1858)
Date of Event 05/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that a hospice patient was admitted to a hospital with a fever of 107 f and was given antibiotics.A 5 ml bd posiflush¿ heparin lock flush syringe, in 10 ml syringe with bd¿ blunt plastic cannula, 500 usp units/5 ml (100 usp units/ml) was used.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the (b)(4) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and (b)(4) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, (b)(4).
 
Event or Problem Description
It was reported that a hospice patient was admitted to a hospital with a fever of 107 f and was given antibiotics.A 5 ml bd posiflush¿ heparin lock flush syringe, in 10 ml syringe with bd¿ blunt plastic cannula, 500 usp units/5 ml (100 usp units/ml) was used.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.
 
Additional Manufacturer Narrative
Investigation summary: lot number 724271n for product code 306531 was provided for evaluation by our quality engineer team.Upon reviewing the production history for the provided lot number, no deviations or non-conformances were identified during the manufacturing process.A corrective and preventive action plan was initiated to further investigate and monitor this issue.One-hundred and twenty retained samples for the lot number provided were visually inspected and no abnormalities were observed in regards to the solution.A review of all lot sterility testing performed for product released between april 2015 and june 2018 confirmed that no organism growth was identified for any lots released during the shelf-life of this product.Multiple samples produced before and after the provided lot number were sent for sterility testing and confirmed that no microbial growth was exhibited after incubation.This in combination with the daily environmental monitoring and sterility testing provides confidence in the sterility of the reported lot number.A direct causation between the reports of infections and reactions and the bd franklin product has not been identified.Investigation conclusion: the root cause analysis of the reported infection cases under capa (b)(4) has not identified a direct causation between the infections and the bd franklin product.

Brand Name
5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 500 USP UNITS/5ML
Common Device Name
PREFILLED HEPARIN FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7492389
Report Number2134319-2018-00014
Device Sequence Number16498165
Product Code FOZ
UDI-Device Identifier30382903065319
UDI-Public30382903065319
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K011967
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Expiration Date08/02/2019
Device Catalogue Number306531
Device Lot Number724271N
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/30/2018
Supplement Date Received by Manufacturer04/30/2018
Initial Report FDA Received Date05/07/2018
Supplement Report FDA Received Date07/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;